Lake Huron, 2021

Waterspouts in Lake Huron, July 24, 2021

July 24, 2021 · NWS DTX · 4 events in 3 counties and zones

Strong to severe thunderstorms moving through Saginaw Bay produced at least 2 waterspouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Strong to severe thunderstorms moving through Saginaw Bay produced at least 2 waterspouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 12:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 12:21 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
121 PM EDT Sat Jul 24 2021

.AVIATION...

The warm front has cleared the terminal corridor late this morning
with lingering areas of haze mixing out as daytime heating begins in
earnest. Some hi-res guidance tries to develop isolated showers mid-
afternoon in the warm sector however will keep mention out of TAFs
due to limited areal coverage and generally lower confidence in
these showers initiating. Better chances for precip still expected
late afternoon through the evening as a cold front sweeps in from
the upper Great Lakes. A line of scattered to numerous thunderstorms
develop ahead of the front tracking from NW to SE giving the
northern TAF sites an earlier timing window (~22-02Z). Best window
for the southern terminals will be ~00-04Z. Strong to severe storms
will be possible in the line. Torrential rainfall is likely so any
storm will be able to quickly drop vsbys in IFR territory. Rain
chances end by midnight.

For DTW... VFR conditions take hold this afternoon before a line of
storms advance into the area between 01-03Z. Some of these storms
will have the potential to be strong to severe with heavy rainfall
likely dropping vsbys down into IFR.

.DTW THRESHOLD PROBABILITIES...

* High for ceilings 5000 ft or less through tonight.

* Moderate for thunderstorms late evening/early tonight.

&&

.PREV DISCUSSION...
Issued at 1059 AM EDT Sat Jul 24 2021

UPDATE...

Regional surface observations this morning show that the surface
warm front has advanced to the eastern CWA, stretching roughly from
Caro to Mount Clemens. It will continue to slowly advance east
through the rest of the morning and early afternoon. The warm sector
behind it is characterized by dew points mainly in the lower 70s but
a few sites just upstream have reached 74 to 75. This muggy air mass
will be more than sufficient to fuel scattered to numerous storms
later today. Plenty of low and midlevel clouds linger over the
region this morning but some clearing is already developing across
the central Lower Peninsula. This will help contribute to a quick
ramp-up in instability as mentioned in the early morning forecast
package.

Monitoring ongoing convection over northern Lower that is kicking
out an outflow boundary to the south. This may provide the trigger
for some storms over the Tri-Cities and Thumb over the next 1 to 3
hours. Instability remains meager in this region due to the thick
blanket of clouds, so threat of strong to severe storms with this
activity will be low. The main forcing associated with the inbound
shortwave will ramp up during the 2 to 5pm time frame, beginning the
main severe threat window. Overall timing of convection outlined in
the previous discussion stands with the Tri-Cities and Thumb seeing
the most storms during the afternoon and early evening. The threat
then spreads south through the evening, exiting to Ohio and Ontario
by around midnight. The main hazards remain damaging wind gusts,
torrential downpours leading to localized flooding, and large hail.
Question remains regarding where the warm front settles by this
afternoon which could provide a local backing to surface wind and
localized threat for an isolated supercell and/or tornado this
afternoon or evening. The chance of this occurring appears to be
maximized in the Thumb region with some potential for a localized
wind influence along the lakeshore. However, latest runs of hi-res
guidance do take the warm front out over Lake Huron so the threat
appears to remain low at this time.

PREV DISCUSSION...
Issued at 402 AM EDT Sat Jul 24 2021

DISCUSSION...

Main focus with this forecast package will be the threat for severe
weather, mainly during the afternoon and evening. Damaging winds and
locally heavy rainfall will be the primary threats with large hail
up to 1 inch also possible. While probability is low, an isolated
tornado or two cannot be ruled out with activity today.

A warm front currently lifting through Michigan will advect a very
warm and humid airmass bringing more than enough moisture to fuel
strong to severe thunderstorms. Dewpoints in the wake of this warm
front will rise into the 70s while PWAT values are progged to climb
to between 1.75" to 2.00". This past evening's 00Z RAOB already
showed high moisture in place with a PWAT of 1.66". Several forcing
mechanisms at play today will result in a few windows for showers
and thunderstorms to develop. Some scattered activity will be
possible through this morning associated with isentropic ascent along
the warm frontal boundary, but the first main window for strong to
severe thunderstorms will be related to ongoing nocturnal convection
driving through northern lower Michigan. This convection may layout
an outflow boundary across the Saginaw Valley and northern Thumb as
bulk of activity looks to stay just north. This will coincide with
the better synoptic forcing along the progressing warm front and
shortwave trough. There should be enough instability to support
thunderstorms, but lack of shear early in the day leads to mainly a
wind and locally heavy rainfall threat as convection may struggle to
become better organized.

The main window for severe weather will start in the early/mid
afternoon and carry through the evening forced by a prefrontal and
the mid level shortwave digging into Lake Michigan by late this
afternoon. Severe potential will be dependent on how early day
convection and cloud cover may inhibit max destabilization, as is
the case in these types of situations. However, the conditional
threat remains good as the better shear will arrive at this time
with increased flow around the base of the shortwave trough leading
to better organized convection. The rich low level moisture under
diurnal heating should still lead to moderate to locally strong
buoyancy/destabilization yielding MLCAPE values of 1000-2000 J/kg.
The mid level lapse rates will be mostly below 6 C/km, though much
steeper low level lapse rates develop in the afternoon leading to a
greater threat for damaging winds. Hail still remains possible if any
updrafts can become organized. Cannot rule out an isolated tornado
threat early in the convective evolution ahead of the shortwave as
forecast soundings suggest some discrete supercell potential while
low level shear increases with backing of surface winds near the warm
front into this evening. Locally heavy rainfall can be expected with
any activity throughout the day given the expected high degree of
moisture.

Early isolated to scattered convection posing a severe threat early
in the afternoon should evolve into the evening hours as more of a
scattered to broken line segments with clusters of storms advancing
along the frontal zone/prefrontal trough. Storm motion will be from
northwest to southeast at around 30 mph. The main time frame for
severe weather will be from 3 pm to about midnight tonight with
northern portions of the CWA being impacted in the earlier portion of
this time frame and southern portions towards the later.

Once the main prefrontal trough pushes east of southeast Michigan,
some lingering activity may remain as the lagging frontal boundary
eventually arrives. No strong cold air intrusion is expected in the
wake of this frontal passage, but it will help lower the humidity
across the area. As clouds begin to clear out for Sunday,
temperatures are expected to climb into the upper 80s to 90 degrees.
Dry conditions carry into Monday with surface high pressure in
place. Ridging builds across the Rockies putting southeast Michigan
on the northeast end of the heat dome and under persistent northwest
flow aloft. Various shortwaves passing within this flow will bring
the next chance for precipitation on Tuesday as well some cooler
temperatures by mid to late next week.

MARINE...

Upper-level trough to bring widespread showers and elevated
thunderstorms across northern Lake Huron this morning,
with activity driving through into Central Lake Huron/Saginaw Bay
into the late morning and early afternoon. Sustained southerly flow
will ramp up across northern and central Lake Huron through the mid
and late morning hours, increasing to or slightly above 20 knots.
Outflow and low-level convergence to then produce scattered
to numerous showers and storms mainly for the Saginaw Bay, southern
Lake Huron, and locations south this afternoon and evening.
Instability will build through the afternoon which in turn will
produce some localized strong to severe storms. Wind gusts to or in
excess of 34 knots will be possible with the stronger storms.

General storm activity and severe threat will wane late Saturday
night, with a cold front swinging through on Sunday morning. Passage
of the front will veer wind direction from southerly to westerly
throughout the day on Sunday. A weak pressure gradient to then hold
over the Great Lakes through the midweek period, which will bring
lighter winds to the area.

HYDROLOGY...

A storm system will move through the Great Lakes today with
scattered to numerous showers and thunderstorms expected during the
afternoon and evening. High degree of moisture will arrive lift into
southeast Michigan with PWAT values increasing to or near 2.00".
Heavy downpours will thus be possible in any thunderstorms with
rainfall rates in excess of a half inch per hour possible in the
strongest storms. Basin-average amounts of a quarter to half inch
are forecast for most of SE Michigan but areas that see multiple
rounds of storms may see totals up to or exceeding 1 inch. The
potential for this to occur is highest in the Thumb region including
the Port Huron vicinity. This may lead to localized flooding of low-
lying and flood prone areas. The bulk of showers and thunderstorms
are expected to move out late tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....KDK
UPDATE.......TF
DISCUSSION...AA
MARINE.......AM
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 24, 3:21 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
421 AM EDT Sat Jul 24 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-250830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
421 AM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered strong to severe storms are possible this afternoon and
evening, mainly from 3 pm to about midnight. Any isolated to
scattered cells early in the convective evolution will transition
primarily to scattered to broken line segments. Storm motion will be
from northwest to southeast at around 30 mph. Damaging wind gusts,
torrential downpours, and isolated large hail are the primary
threats. with a low probability for an isolated tornado or two.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
421 AM EDT Sat Jul 24 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered strong to severe storms are possible this afternoon and
evening, mainly from 3 pm to about midnight. Any isolated to
scattered cells early in the convective evolution will transition
primarily to scattered to broken line segments. Storm motion will be
from northwest to southeast at around 25 kts. Damaging wind gusts,
torrential downpours, and isolated large hail are the primary
threats. with a low probability for an isolated tornado or two.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

The radar

The NCL Michigan radar (KAPX), 130 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 waterspout, 2 marine thunderstorm wind. Local standard time, as filed.

Waterspout, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 24, 2:30 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 4.86 mi N of Gravelly Shoals Light
Reported by
Broadcast Media
Coordinates
44.090, -83.550

Waterspout, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 24, 3:25 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 4.2 mi WSW of Port Austin
Reported by
Trained Spotter
Coordinates
44.018, -83.072

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
July 24, 3:30 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 5.28 mi WNW of Saginaw River Mouth
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.690, -83.920

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi 5nm Offshore to Us/Canadian Border

When
July 24, 5:08 PM EST
Where
Harbor Beach to Port Sanilac Mi 5nm Offshore to Us/Canadian Border forecast zone, 1.47 mi NNE of Harbor Beach
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.850, -82.640

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975947, 975948, 975949, 975950.